Below are some very practical and useful tips on how to prevent common medication mistakes. Medication errors are attributed to about 7,000 deaths per year in the United States. This does not account for hospitalizations, doctor visits or just plain feeling awful from taking your medications incorrectly. Actually the much scarier statistic is that about 108,000 Americans die each year of CORRECTLY prescribed medications and their adverse side effects. But, here is what YOU can do to minimize possible errors in taking any medication you might need or while caring for a loved one. This information below was compiled from care.com.
1. Confusing two medications with similar-sounding names
It can happen anywhere in the transmission chain: Maybe the doctor's handwriting is illegible, or the name goes into the pharmacy computer incorrectly, or the swap occurs when the wrong drug is pulled from the shelves. "Most pharmacies shelve drugs in alphabetical order, so you have drugs with similar names right next to each other, which makes it even more likely for someone to grab the wrong one," says Michael Negrete, CEO of the nonprofit Pharmacy Foundation of California.
According to the national Medication Error Reporting Program, confusion caused by similar drug names accounts for up to 25 percent of all reported errors. Examples of commonly confused pairings include Adderall (a stimulant used for ADHD) versus Inderal (a beta-blocker used for high blood pressure), and Paxil (an antidepressant) versus the rhyming Taxol (a cancer drug) and the similar-sounding Plavix (an anti-clotting medication). The Institute for Safe Medication Practices' list of these oft-confused pairs goes on for pages.
How to avoid it: When you get a new prescription, ask your doctor to write down what it's for as well as the name and dosage. If the prescription reads "depression" but is meant for stomach acid, that should be a red flag for the pharmacist. When you're picking up a prescription at the pharmacy, check the label to make sure the name of the drug (brand or generic), dosage, and directions for use are the same as those on the prescription. (If you don't have the prescription yourself because the doctor sent it in directly, ask the pharmacist to compare the label with what the doctor sent.)
2. Taking two or more drugs that magnify each other's potential side effects
Any drug you take has potential side effects. But the problems can really add up whenever you take two or more medications at the same time, because there are so many ways they can interact with each other, says Anne Meneghetti, M.D., director of Clinical Communication for Epocrates, a medication management system for doctors. "Drugs can interfere with each other, and that's what you're most likely to hear about. But they can also magnify each other, or one drug can magnify a side effect caused by another drug," says Meneghetti.
Two of the most common -- and most dangerous -- of these magnification interactions involve blood pressure and dizziness. If you're taking one medication that has a potential side effect of raising blood pressure, and you then begin taking a second medication with the same possible effect, your blood pressure could spike dangerously from the combination of the two. One medication that lists "dizziness" is worrisome enough, but two with that side effect could lead to falls, fractures, and worse.
Be particularly careful if you've been prescribed the blood-thinner Coumadin (warfarin), "the king of drug interactions," according to Pharmacy Foundation of California's Michael Negrete. "You need just the right amount of Coumadin in your system for it to work properly; too much or too little and you could have serious heart problems such as arrhythmias or a stroke. But so many other drugs interfere with its action that you have to be really careful."
How to avoid it: Ask your doctor or a pharmacist about potential side effects when you get a new prescription, and make sure the pharmacy gives you written printouts about the medication to review later. Keep all such handouts in a file, so that when you get a new prescription, you can compare the info provided with the handouts from your older prescriptions. If you see the same side effect listed for more than one medication, ask your doctor or pharmacist whether it's cause for concern.
3. Overdosing by combining more than one medication with similar properties
Think of this one as the Heath Ledger syndrome, says Michael Negrete of Pharmacy Foundation of California. It's all too easy to end up with several medications that all have similar actions, although they were prescribed to treat different conditions. "You might have one medication prescribed to treat pain, another prescribed for anxiety, and another that's given as a sleeping pill -- but they're all sedatives, and the combined effect is toxic," explains Negrete.
The risk for this kind of overdose is highest with drugs that function by depressing the central nervous system. These include narcotic painkillers such as codeine; benzodiazepines such as Ativan, Halcion, Xanax, and Valium; barbiturate tranquilizers such as Seconal; some of the newer drugs such as BuSpar, for anxiety; and the popular sleeping pill Ambien.
But oversedation can also happen with seemingly innocent over-the-counter drugs like antihistamines (diphenhydramine, commonly known as Benadryl, is one of the worst offenders), cough and cold medicines, and OTC sleeping pills. This type of drug mixing is responsible for many medication-induced deaths, especially among younger adults.
How to avoid it: Pay attention to the warnings on the packaging of over-the-counter medications, and the risks listed in the documentation for prescriptions. Key words are sleepy, drowsy, dizzy, sedation, and their equivalents. If more than one of your prescriptions or OTC drugs warns against taking it while driving, or warns that it can make you drowsy, beware. This means the drug has a sedative effect on the central nervous system and shouldn't be combined with other drugs (including alcohol) that have the same effect.
4. Getting the dosage wrong
Drugs are prescribed in a variety of units of measure, units that are usually notated using abbreviations or symbols -- offering a host of opportunities for disaster. All it takes is a misplaced decimal point and 1.0 mg becomes 10 mg, a tenfold dosing error that could cause a fatal overdose.
Some of the most extreme dosage mistakes occur when someone mistakes a dose in milligrams with one in micrograms, resulting in a dose 1,000 times higher. This mostly happens in the hospital with IV drugs, but it's been known to happen with outpatient meds as well. Insulin, the primary treatment for diabetes, causes some of the worst medication errors because it's measured in units, abbreviated with a "U," which can look like a zero or a 4 or any number of other things when scribbled.
Another common problem, says pharmacist Bona Benjamin, director of Medication-Use Quality Improvement at the American Society of Health-System Pharmacists, is getting the frequency wrong -- so, say, a drug that is supposed to be given once a day is given four times a day.
How to avoid it: Make sure your doctor's writing is clear on the original prescription; if you can't read the dosage indicated, chances are the nurse and pharmacist will have difficulty as well. When you pick up the prescription from the pharmacy, ask the pharmacist to check the dosage to make sure it's within the range that's typical for that medication. In the hospital, when a nurse is about to administer a new medication, ask what it is and request that he or she check your chart to make sure it's the right one for you and that the dosage is indicated clearly. Don't be afraid to speak up if you think you're about to get the wrong medicine or the wrong dose.
5. Mixing alcohol with medications
There are plenty of drugs that come with that cute bright orange warning sticker attached, telling you not to drink when taking them. However, the sticker can fall off, or not get attached in the first place, or you might just really need that cocktail and figure it'll be OK "just this once." But alcohol, combined with a long list of painkillers, sedatives, and other medications, becomes a deadly poison in these situations. In fact, many experts now say you shouldn't drink when on any medication without first checking with your doctor.
Alcohol can also have a dangerous interaction with OTC drugs such as diphenhydramine (Benadryl) and cough and cold medicines -- and if the cough or cold medicines themselves contain alcohol, you can end up with alcohol poisoning. Alcohol can also compete with certain medications for absorption, leading to dangerous interactions. Mix alcohol and certain antidepressants, for example, and you have the potential for a dangerous rise in blood pressure, while alcohol and certain sedatives such as Ativan or Valium can depress the heart rate enough to put you in a coma.
How to avoid it: When you get a new prescription, ask your doctor or a pharmacist if the medication is safe to take while drinking alcohol. If you're a heavy drinker and you know it's likely you'll drink while taking the medication, tell your doctor. She may need to prescribe something else instead. Also, read the handouts that come with your prescriptions to see if alcohol is mentioned as a risk. And read the labels of all OTC medications carefully, both to see if alcohol is mentioned as a risk and also to see if alcohol is an ingredient in the medication itself.
Share on Facebook